Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2014, Article ID 295401, 4 pages
http://dx.doi.org/10.1155/2014/295401
Case Report

Opiate Withdrawal Complicated by Tetany and Cardiac Arrest

Department of Internal Medicine, Lincoln Medical and Mental Health Center, 234 East 149th Street, Bronx, NY 10451, USA

Received 14 February 2014; Accepted 26 May 2014; Published 15 June 2014

Academic Editor: Joel Starkopf

Copyright © 2014 Irfanali R. Kugasia and Nehad Shabarek. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Patients with symptoms of opiate withdrawal, after the administration of opiate antagonist by paramedics, are a common presentation in the emergency department of hospitals. Though most of opiate withdrawal symptoms are benign, rarely they can become life threatening. This case highlights how a benign opiate withdrawal symptom of hyperventilation led to severe respiratory alkalosis that degenerated into tetany and cardiac arrest. Though this patient was successfully resuscitated, it is imperative that severe withdrawal symptoms are timely identified and immediate steps are taken to prevent catastrophes. An easier way to reverse the severe opiate withdrawal symptom would be with either low dose methadone or partial opiate agonists like buprenorphine. However, if severe acid-base disorder is identified, it would be safer to electively intubate these patients for better control of their respiratory and acid-base status.